I thought my life was improving beyond my greatest dreams. For about a month and a half off of the pills, I did great. I was able to to anything I wanted to do. Then, suddenly, I experienced intense anxiety one day while hanging out with my girlfriend. I told myself that this was a minor setback, and that it would pass.
Thanks for sharing your experience Ryan! It really connected with me personally.
I know many other people have similar experiences with CBT and it can be really frustrating. Even the proponents of CBT for social anxiety disorder recognize that it just doesn't work for around 40% of people, even people like you that have been so dedicated to therapy.
More and more research is showing EMDR to be an effective treatment for trauma, at least as effective as exposure therapy, possibly more so. You may find a significant benefit from it if trauma/PTSD is what is affecting you.
I'm not your doctor and don't know your full situation, but keep in mind that anxiety can come without any negative thoughts or in your case could be withdrawal from Lexapro, even many months after stopping.
When you say you did great for about 1.5 months "off of the pills", is that just propranolol or both propranolol and Lexapro? When did you start tapering your Lexapro and when did you stop it entirely? The effects you are experiencing could be withdrawal and you might benefit from tapering off more slowly (even as slowly as lowering the dose 5% per week or month). See: http://en.wikipedia.org/wiki/SSRI_di...ation_syndrome
I know it can be discouraging when CBT on its own doesn't work for you. I had a similar experience. There are even notable social anxiety therapists who have stated that they've found that they do better when they take an SSRI. For example, Barbara Markway, PhD and co-author of Painfully Shy.
If sexual side effects from Lexapro are a problem, you might ask your doctor about the new SSRI Viibryd, which research shows has less sexual side effects.
As always, talk to your doctor before starting, changing or stopping a treatment.
I wish you the best in law school and life!